Georgia, 2012

Wildfire in Georgia, January 9, 2012

January 9, 2012 · NWS JAX · 1 event in 1 county or zone

A wildfire burned about 41 acres on Cumberland Island.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wildfire burned about 41 acres on Cumberland Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 8, 9:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 8, 9:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EST SUN JAN 8 2012

.UPDATE...
A SEA BREEZE DEVELOPED EARLIER TODAY AND RESULTING ONSHORE FLOW
INCREASED LOW LEVEL (LLVL) MOISTURE ALONG THE EAST COAST. MODEL
SOUNDINGS SHOW LLVL SELY FLOW SHIFTING TO SLY LATE TONIGHT.
POSSIBILITY OF DENSE FOG IS HIGHEST ALONG THE EAST COAST AS WELL
AS SUWANNEE RIVER VALLEY WHERE ADVECTION FOG OFF THE GULF HAS BEEN
RECURRING OVER PAST SEVERAL NIGHTS. OF PARTICULAR CONCERN IS THE
POSSIBILITY OF DENSE SMOKE AND FOG ACRS WRN PUTNAM COUNTY WHERE
THIS COMBINATION CLOSED SEVERAL ROADS LAST NIGHT. THIS AREA IS
IDENTIFIED IN WEATHER GRIDS. ELSEWHERE WILL KEEP MENTION OF AREAS
OF FOG. INCREASING COVERAGE OF CIRRUS CLOUDS SHOULD LIMIT FOG AT
TIMES. ELSEWHERE A STATIONARY FRONT EXTENDS ACRS NORTH GA AND A
WEAK SHORTWAVE IS MOVING OVER AL/GA. A FEW LIGHT SHOWERS MAY
CONTINUE NEXT COUPLE HOURS OVER THE NW PORTION OF SE GA WITH
CHANCES DIMINISHING OVERNIGHT.

&&

.AVIATION...CONFIDENCE IN LIFR OR LESS CONDITIONS TONIGHT IS
DRASTICALLY WANING AS A THICK BLANKET OF MID-HIGH CLOUDS TRAVERSES
THE AREA FROM THE GOMEX. PLAN ON TWEAKING TEMPO GROUPS TO SOLID IFR
CONDITIONS.

&&

.MARINE...NO HEADLINES TONIGHT WITH SLY FLOW 10 KTS OR LESS AND SEAS
1-2 FT. DID HAVE TO LOWER SEAS HEIGHTS IN THE FORECAST BASED ON OBS.

RIP CURRENTS: MODERATE RISK EXPECTED ON MON DUE TO PERSISTENT LONG
PERIOD EASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  48  73  49  75 /  20  10  10  10
SSI  51  69  53  71 /  10  10   0   0
JAX  46  76  48  75 /  10  10   0   0
SGJ  50  70  52  73 /  10  10   0   0
GNV  45  77  46  77 /  10  10   0   0
OCF  45  77  48  77 /  10  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ENYEDI
Hazardous weather outlook, Jan 8, 12:08 PM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 AM EST SUN JAN 8 2012

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1208 AM EST SUN JAN 8 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG WILL BE POSSIBLE AGAIN LATE TONIGHT.

VERY LOW VISIBILITIES WILL ALSO BE POSSIBLE AGAIN TONIGHT IN WESTERN
PUTNAM COUNTY DUE TO A MIX OF SMOKE AND FOG.

EASTERLY SWELLS WILL LEAD TO A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT IS FORECAST TO MOVE INTO THE REGION TUESDAY NIGHT
INTO WEDNESDAY. A LOW CHANCE OF THUNDERSTORMS IS EXPECTED WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coastal Camden

When
January 9, 12:00 AM EST to 4:49 PM EST
Where
Coastal Camden forecast zone
Reported by
Park/Forest Service
Coordinates
30.923, -81.636 (the zone’s center; the record gives no point)

The Hickory Hill wildfire had burned about 41 acres on Cumberland Island.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356763.